Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 50, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 18, 2022, 8:09 PM CDT. It was in force for 8 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2022, 8:09 PM CDT (01:09 UTC)
- Expired
- Sep 19, 2022, 4:13 AM CDT
- In force
- 8 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 13 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 12:30 AM CDT | HEAVY RAIN 2.43 | Jagual, PR | MESONET STATION SLGP4 JAGUAL. |
| Sep 19, 12:30 AM CDT | HEAVY RAIN 2.49 | 3 Sse San Lorenzo, PR | MESONET STATION SLKP4 2.6 S SAN LORENZO. |
| Sep 19, 12:30 AM CDT | HEAVY RAIN 2.59 | 1 N Jagual, PR | MESONET STATION SLEP4 1.2 N JAGUAL. |
| Sep 19, 12:30 AM CDT | HEAVY RAIN 4.14 | 4 Nnw Rosa Sanchez, PR | MESONET STATION SLMP4 4.1 NW ROSA SANCHEZ. |
| Sep 19, 12:45 AM CDT | HEAVY RAIN 2.02 | 3 Wsw Las Piedras, PR | MESONET STATION VAMP4 3.0 SW LAS PIEDRAS. |
| Sep 19, 12:45 AM CDT | HEAVY RAIN 2.87 | 1 Se Boqueron, PR | MESONET STATION GUVP4 0.6 SE BOQUERON. |
| Sep 19, 12:51 AM CDT | HEAVY RAIN 2.33 | 2 Nnw Pena Pobre, PR | MESONET STATION GUSP4 2.1 N PENA POBRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
957
WGCA52 TJSJ 190109
FFWSJU
PRC025-063-077-085-129-190800-
/O.NEW.TJSJ.FF.W.0050.220919T0109Z-220919T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
909 PM AST Sun Sep 18 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Caguas County in Puerto Rico...
Gurabo County in Puerto Rico...
Juncos County in Puerto Rico...
Las Piedras County in Puerto Rico...
San Lorenzo County in Puerto Rico...
* Until 400 AM AST Monday.
* At 909 PM AST, Doppler radar indicated hurricane rainbands
producing heavy rain across the warned area. Between 4 and 16 inches
of rain have fallen. The expected rainfall rate is 0.5 to 1 inch per
hour. Additional rainfall amounts of 2 to 4 inches are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by hurricane rainbands.
SOURCE...Gauges reported.
IMPACT...Flash flooding of mainstem rivers including Rio
Gurabo, Rio Grande de Loiza and Rio Caguitas as well
as small creeks and streams, urban areas, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
Rio Gurabo at Gurabo has crested at 28.52 inches, well above
moderate flood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1812 6606 1815 6607 1817 6610 1821 6612
1825 6608 1830 6606 1830 6605 1831 6604
1831 6597 1825 6588 1827 6584 1826 6582
1819 6583 1817 6586 1812 6588 1812 6593
1809 6594 1809 6598 1808 6601 1810 6602
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
WS2 follow-up statements
338
WGCA52 TJSJ 190752
FFWSJU
PRC025-063-077-085-129-191030-
/O.EXT.TJSJ.FF.W.0050.000000T0000Z-220919T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
352 AM AST Mon Sep 19 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Caguas County in Puerto Rico...
Gurabo County in Puerto Rico...
Juncos County in Puerto Rico...
Las Piedras County in Puerto Rico...
San Lorenzo County in Puerto Rico...
* Until 630 AM AST.
* At 352 AM AST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 4 and 16 inches
of rain have fallen. Additional rainfall amounts of 2 to 5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and rain gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1812 6606 1815 6607 1817 6610 1821 6612
1825 6608 1830 6606 1830 6605 1831 6604
1831 6597 1825 6588 1827 6584 1826 6582
1819 6583 1817 6586 1812 6588 1812 6593
1809 6594 1809 6598 1808 6601 1810 6602
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CAM941
WGCA72 TJSJ 190913
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
513 AM AST Mon Sep 19 2022
PRC025-063-077-085-129-190923-
/O.CAN.TJSJ.FF.W.0050.000000T0000Z-220919T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caguas PR-Gurabo PR-Juncos PR-Las Piedras PR-San Lorenzo PR-
513 AM AST Mon Sep 19 2022
...FLASH FLOOD WARNING FOR CAGUAS, GURABO, JUNCOS, LAS PIEDRAS AND
SAN LORENZO HAS BEEN REPLACED BY A FLOOD WARNING FOCUSED ON AREAS
SURROUNDING RIO GRANDE DE LOIZA...
Heavy rains have ended, but river gauges indicated that streamflows
along Rio Grande de Loiza and its tributaries are running high.
For this reason, the Flash Flood Warning has been replaced by a
Flood Warning.
LAT...LON 1812 6606 1815 6607 1817 6610 1821 6612
1825 6608 1830 6606 1830 6605 1831 6604
1831 6597 1825 6588 1827 6584 1826 6582
1819 6583 1817 6586 1812 6588 1812 6593
1809 6594 1809 6598 1808 6601 1810 6602
$$
EM/CAM/ICP/CVBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:41 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 18, 4:41 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
541 PM AST Sun Sep 18 2022
.SYNOPSIS...
Hurricane Fiona will continue to impact Puerto Rico with heavy
rainfall and tropical storm to hurricane force winds. Flash
flooding, mudslides and rivers out of their banks will continue
through tomorrow. Additionally, hazardous marine conditions are
still in place. A wet pattern will still be in place through
early in the workweek.
&&
.SHORT TERM...Tonight through Tuesday...
Catastrophic flooding and multiple mudslides and river out of
their banks have been the main impacts from Hurricane Fiona. Wind
damage has also been reported, mainly across the interior, west
and south Puerto Rico. Fiona made landfall over Cabo Rojo at 320
PM AST, as a category 1 hurricane, with winds up to 85 mph. The
storm will continue to lift into the Mona Channel, but hurricane
force conditions will continue along western Puerto Rico this
evening, and tropical storm conditions will continue until
tomorrow morning. The trailing moisture associated with the storm
will linger into early in the workweek, further complicating
rescue and recovery efforts. Please follow the latest Hurricane
Local Statement (HLSSJU) and Tropical Cyclone Product (TCPAT2) for
additional details.
&&
.LONG TERM...Wednesday Through Sunday.../from prev discussion/
A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.
&&
.AVIATION...
Hurricane Fiona was centered near 18.2N 67.3W moving NW at 8 kts,
and located about 10 mi W of Mayaguez. Hurricane force winds will
continue to affect TJBQ until 19/01Z, but tropical storm
conditions should continue until 19/15Z. For TJSJ, tropical storm
conditions should continue until 19/06Z. Winds should slow down on
the USVI terminals, but still with SHRA and TSRA causing broken
ceilings and low VIS. Surface winds from the south at
50-60/G80kt near core.
&&
.MARINE...
Hazardous marine conditions are forecast for all of the local
waters for the next several days as Hurricane Fiona moves across
the CWA. Therefore, a Hurricane Warning is in effect for all the
local waters. Building seas up to 18 feet are expected through
Monday morning when Fiona is expected to leave the area. Please
note that high seas, high surf, and strong rip currents will be
life- threatening to those entering the water.
&&
.HYDROLOGY...
heavy rainfall will continue into Monday. The areas most likely
to receive the highest rainfall accumulations are portions of
eastern, interior and southern Puerto Rico, where there is a
potential for rainfall totals to reach 12 to 18 inches with
locally higher amounts to around 30 inches. Across the Vieques
and Culebra and the northern coast of Puerto Rico the potential
exists for rainfall totals to reach 8 to 10 inches. Elsewhere,
including the U.S. Virgin Islands expect rainfall totals to range
between 4 and 6 inches.
Catastrophic flash and urban flooding impacts are occurring
across the interior and eastern and southern half of Puerto Rico
through Monday. Across northwest Puerto Rico as well as the US
Virgin Islands, this rainfall may produce limited flash and urban
flooding impacts. Additionally, mudslides and rockfalls are
ongoing in areas of higher terrain.
Near 40 rain sensors indicated overflowing, and this conditions
are expected to deteriorate further.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for PRZ001>013.
Flood Watch through Monday afternoon for PRZ001>013.
Coastal Flood Warning until 6 AM AST Monday for PRZ002-003-007-
011.
VI...Flood Watch through Monday afternoon for VIZ001-002.
Tropical Storm Warning for VIZ001-002.
&&
SHORT TERM...WS/RAM
HLS...ERG
IDSS...CVB
PUBLIC...RVT/MMCIn the hours before
Local storm report, Sep 18, 6:12 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
712 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD 2 SE ARECIBO 18.44N 66.71W
09/18/2022 ARECIBO PR 911 CALL CENTER
REPORTS OF FLOODED ROAD IN PR-10 BY
RESTAURANT TRAPICHE. IT MENTIONED THAT
PEOPLE WERE TRAPPED.
&&
CVBLocal storm report, Sep 18, 6:14 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
714 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLOOD 1 SSE SALINAS 17.96N 66.28W
09/18/2022 SALINAS PR 911 CALL CENTER
FLOODED ROAD IN CALLE A, SALINAS.
&&
MMCLocal storm report, Sep 18, 6:24 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
724 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FLASH FLOOD 2 SSW PARCELAS LA MILAG 18.15N 66.20W
09/18/2022 CIDRA PR 911 CALL CENTER
REPORTED OF A HOUSE BY PR-7730 BEING FLOODED
WITH 4 PEOPLE TRAPPED IN.
&&
CVBLocal storm report, Sep 18, 6:48 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
748 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM DEBRIS FLOW 2 ESE GUAYNABO 18.37N 66.09W
09/18/2022 SAN JUAN PR 911 CALL CENTER
LIGHT POLE DOWN. POWER LINES ON FLOOR.
&&
MMCLocal storm report, Sep 18, 6:53 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
753 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM DEBRIS FLOW 1 W ACEITUNAS 18.45N 67.08W
09/18/2022 AGUADILLA PR 911 CALL CENTER
LIGHT POLE DOWN. POWER LINES ON THE FLOOR IN
CARRETERA 110 SOUTH.
&&
MMCLocal storm report, Sep 18, 7:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
830 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLASH FLOOD LAS OCHENTA 17.99N 66.32W
09/18/2022 SALINAS PR 911 CALL CENTER
FLOODED KITCHEN IN A HOUSE NEAR CALLE MARINA
.
&&
MMCThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:29 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 18, 7:52 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 18, 8:47 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 18, 8:54 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Sep 19, 3:33 AM CDT | Areal Flood Warning | JSJ | 35 hr | |
| Sep 19, 3:52 AM CDT | Areal Flood Warning | JSJ | 20 hr | |
| Sep 19, 4:04 AM CDT | Areal Flood Warning | JSJ | 15 hr | |
| Sep 19, 4:10 AM CDT | Areal Flood Warning | JSJ | 5 hr | |
| Sep 19, 5:59 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 19, 6:41 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 19, 6:53 AM CDT | Areal Flood Warning | JSJ | 13 hr | |
| Sep 19, 7:10 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Sep 19, 8:11 AM CDT | Areal Flood Warning | JSJ | 46 hr | |
| Sep 19, 9:00 AM CDT | Areal Flood Warning | JSJ | 11 hr | |
| Sep 19, 10:11 AM CDT | Areal Flood Warning | JSJ | 14 hr | |
| Sep 19, 2:37 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 19, 3:31 PM CDT | Special Weather Statement | JSJ | 119 min | |
| Sep 19, 4:09 PM CDT | Rip Current Statement | JSJ | 12 hr | |
| Sep 19, 4:09 PM CDT | Small Craft Advisory | JSJ | 12 hr | |
| Sep 19, 4:42 PM CDT | Special Weather Statement | JSJ | 48 min | |
| Sep 19, 6:08 PM CDT | Special Marine Warning | JSJ | 52 min | |
| Sep 19, 6:56 PM CDT | Areal Flood Warning | JSJ | 4 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.